My son has been on the medication Risperdal now for a year and a half. The first six months it was a very low and ineffective dose. He has always had issues with behavior. Throw puberty into the mix and the behaviors elevated to a whole other level. Things in our home were literally unbearable. It was so bad I can barely write about it. This situation goes back around a year ago. We so desperately needed help as it seemed life was falling apart. I do remember leaving a message at the doctor’s office and I could hardly get the words out - I was breaking down with so much emotion. Finally we got into see a psychiatrist in January. Diagnosed with PPD the clear solution was to increase the Risperdal as it is a widely used medication for the Autism Spectrum Disorder. It’s safe and effect - right?!
For about four months we slowly began to increase the drug getting our son to a middle level dose. Personally, I didn’t see much change and even today wonder if it was doing much for him at all. The drug that had the biggest impact was Zoloft. Within a couple of weeks I saw a calm come over him. It was a refreshing change and we were able to find a little peace at home. We took things slow from there - not increasing much more. I never really wanted to drug him at all. As summer was ending he seemed a little more agitated so we did another small increase of both drugs. Within two weeks I started to see my son’s hand curling at the wrist. Pretty soon his fingers were curling and he was holding his arm curled up with his hand to his ear. I knew from the first day I saw this that something was wrong. I consulted with several doctors about what was going on, including the doctor that prescribed the Risperdal. Not one of them thought that it could be a side effect to any of his medications.
I was persistent in my search for an answer and asked my pharmacist. She came back to me with the possibility of Tardive Dyskinesia. (TD) is a serious, sometimes permanent side effect reported with RISPERDAL ® and similar medications. TD includes uncontrollable movements of the face, tongue, and other parts of the body. The risk of developing TD and the chance that it will become permanent is thought to increase with the length of therapy and the overall dose taken by the patient. This condition can develop after a brief period of therapy at low doses, although this is much less common. There is no known treatment for TD, but it may go away partially or completely if therapy is stopped. This information can be found on the Risperdal web site. I immediately went back to the psychiatrist where she confirmed this was the problem. Don’t you love that it says - these symptoms may or may not go away when the medication is stopped. I am still beside myself!
We are currently still reducing this medication. I will never understand how such a serious side effect can go on without someone making the connection with this drug. It is so widely used and effective for many kids, but I would seriously think twice before using it or any other drug that might cause this side effect. One additional side effect that occurred for our son was excessive drooling.
We are still dealing with some extreme behaviors. At this time I am unsure what our next step in dealing with will be. We do ongoing therapies with little success.